Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 28, 2020, 5:22 PM CDT for Calhoun County, Pocahontas County, Webster County, Iowa. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 5:22 PM CDT (22:22 UTC)
- Expired
- Mar 28, 2020, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:30 PM CDT | HAIL 1.5 | Rockwell City, IA | TIME ESTIMATED. |
| Mar 28, 5:33 PM CDT | HAIL 1.25 | 1 Ssw Manson, IA | SOCIAL MEDIA REPORT WITH PICTURE OF 1.25 INCH HAIL JUST SOUTH OF MANSON. |
| Mar 28, 5:37 PM CDT | HAIL 0.75 | 2 Se Manson, IA | REPORT FROM MPING: DIME (0.75 IN.). |
| Mar 28, 5:37 PM CDT | HAIL 1.25 | Manson, IA | 1.25 INCH HAIL FROM SOCIAL MEDIA PICTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WUUS53 KDMX 282222
SVRDMX
IAC025-151-187-282300-
/O.NEW.KDMX.SV.W.0007.200328T2222Z-200328T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
522 PM CDT Sat Mar 28 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Webster County in central Iowa...
Southeastern Pocahontas County in northwestern Iowa...
Northeastern Calhoun County in west central Iowa...
* Until 600 PM CDT.
* At 521 PM CDT, a severe thunderstorm was located over North Twin
Lake, or near Rockwell City, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Emergency Management reported quarter sized hail near
Rockwell City.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Rockwell City, Manson, North Twin Lake, South Twin Lake, Twin
Lakes, Clare and Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9448 4269 9444 4264 9444 4265 9435
4261 9428 4238 9460 4243 9470
TIME...MOT...LOC 2221Z 218DEG 23KT 4246 9459
HAIL...1.00IN
WIND...<50MPH
$$
Krull3 follow-up statements
742
WWUS53 KDMX 282238
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
538 PM CDT Sat Mar 28 2020
IAC025-151-187-282300-
/O.CON.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Webster IA-Pocahontas IA-Calhoun IA-
538 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS AND NORTHEASTERN
CALHOUN COUNTIES...
At 537 PM CDT, a severe thunderstorm was located near Manson, or 13
miles northeast of Rockwell City, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Emergency management reported quarter size hail in Rockwell
City around 5:22 PM CDT.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Manson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9448 4269 9444 4264 9444 4265 9435
4263 9431 4246 9450 4251 9462
TIME...MOT...LOC 2237Z 218DEG 32KT 4256 9448
HAIL...1.00IN
WIND...<50MPH
$$
Krull581
WWUS53 KDMX 282248
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
548 PM CDT Sat Mar 28 2020
IAC025-282257-
/O.CAN.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Calhoun IA-
548 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
LAT...LON 4254 9441 4256 9444 4256 9454 4267 9448
4264 9444 4265 9435 4263 9431
TIME...MOT...LOC 2247Z 218DEG 23KT 4261 9442
$$
IAC151-187-282300-
/O.CON.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Webster IA-Pocahontas IA-
548 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN WEBSTER AND SOUTHEASTERN POCAHONTAS COUNTIES...
At 547 PM CDT, a severe thunderstorm was located 8 miles northeast of
Manson, or 13 miles southwest of Dakota City, moving northeast at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters reported penny size hail in Manson
around 5:43 PM.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Webster and southeastern Pocahontas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9441 4256 9444 4256 9454 4267 9448
4264 9444 4265 9435 4263 9431
TIME...MOT...LOC 2247Z 218DEG 23KT 4261 9442
HAIL...1.00IN
WIND...<50MPH
$$
Krull871
WWUS53 KDMX 282254
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
554 PM CDT Sat Mar 28 2020
IAC151-187-282304-
/O.EXP.KDMX.SV.W.0007.000000T0000Z-200328T2300Z/
Webster IA-Pocahontas IA-
554 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER AND
SOUTHEASTERN POCAHONTAS COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
LAT...LON 4254 9441 4256 9444 4256 9454 4267 9448
4264 9444 4265 9435 4263 9431
TIME...MOT...LOC 2254Z 218DEG 23KT 4264 9438
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:40 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 28, 3:40 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 340 PM CDT Sat Mar 28 2020 .SHORT TERM.../Tonight through Sunday Night/ Issued at 330 PM CDT Sat Mar 28 2020 Very fluid situation this afternoon and evening with fast moving dryline/accompanying severe storms. Still a potential for tornadoes and hail with any storms that can become rooted in the boundary layer. PDS Tornado Watch#69 in effect until 9 pm. Other main issues are strong winds mixing in the dry punch over southwest Iowa. As the dryslot continues to move northeast with the deepening low, expecting that wind gusts will increase to 45 to 50 mph for several hours over the remainder of the south and portions of central Iowa as well. Rather than inundate the area with additional products/headlines for that, have opted to SPS the evolving areas as needed and concentrate on the main wind advisory for later tonight into tomorrow in the back side of the strong spring storm. Lows tonight will drop into the mid 30s to lower 40s; highs Sunday reaching the upper 40s north to the upper 50s south and lows Sunday night cooling to the upper 20s north to the mid 30s south as skies clear. Winds are expected to relax after 18z Sunday over most of the region, but have extended the wind advisory to then to cover the periods of strongest northwest winds. .LONG TERM.../Monday through Saturday/ Issued at 330 PM CDT Sat Mar 28 2020 No real changes to extended as focus continues on short term and rapidly evolving situation. Little weather of consequence is expected through Wednesday, though a stronger system with mainly rain and some instability will track near Iowa Thursday. Another rain producing system will be nearing Iowa again Saturday. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1228 PM CDT Sat Mar 28 2020 Strong spring storm deepening in northeast KS now and will lift into Central IA this afternoon pulling warm front/occlusion and VFR conditions across the south. MVFR/IFR cigs slowly eroding remainder of area through 00z. Potential for a few higher end TSRA with winds/hail/tors all possible. Confidence on any one location low, but KDSM/KALO/KOTM more likely to see than others. Strong NW flow follows system with gusts 35kt or higher. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 1 PM CDT Sunday for IAZ006-007-016- 017-025>028-036>039-048>050-060>062-073>075-084>086-095>097. Wind Advisory from 10 PM this evening to 1 PM CDT Sunday for IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083- 092>094. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Mar 28, 5:20 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 520 PM CDT Sat Mar 28 2020 IAZ035>039-046>050-061-062-074-075-085-086-096-097-292230- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello- Appanoose-Davis- 520 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are likely into the evening hours. A few of these storms are likely to be severe over portions of central and into eastern and northeast Iowa. Storms will be fast moving. Hail and damaging wind gusts are the primary threats. A few tornadoes may occur this evening. Strong winds continue to develop behind the line of storms and will redevelop late tonight. Gusts of 50 mph are possible at times. A Wind Advisory has been issued for the area for late tonight through early Sunday afternoon. Please refer to weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon in South Central and Southern Iowa and into the evening hours over portions of Northeast Iowa nearer Highway 20. IAZ004>007-015>017-023>028-033-034-044-045-057>060-070>073- 081>084-092>095-292230- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison- Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- 520 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Wind Advisory has been issued for the area for late tonight through early Sunday. Please refer to weather.gov/desmoines for further details. Thunderstorms are possible into the early evening hours. A few of these storms may be strong. Strong winds continue to develop behind the line of storms in southern Iowa and will redevelop late tonight. Gusts of 50 mph or higher are possible at times in southern Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Wind Advisory has been issued for the area for late tonight through early Sunday afternoon. Please refer to weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon.
In the hours before
Local storm report, Mar 28, 3:36 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 5 SE BRIDGEWATER 41.20N 94.60W
03/28/2020 ADAIR IA EMERGENCY MNGR
TWO MACHINE SHEDS DESTROYED AT FARMSTEAD. NO
INJURIES.
&&Special weather statement, Mar 28, 3:49 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
349 PM CDT Sat Mar 28 2020
IAZ025-026-036-047-282130-
Hamilton IA-Wright IA-Boone IA-Franklin IA-
349 PM CDT Sat Mar 28 2020
...Strong Storm May Produce Penny Size Hail and Winds Over 40 mph...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Boone, moving north at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Webster City, Clarion, Jewell Junction, Elm Lake, Big Wall Lake,
Stratford, Dows, Stanhope, Williams, Blairsburg, Kamrar, Woolstock,
Rowan, Popejoy, Galt, Clarion Municipal Airport and Webster City
Municipal Airport.
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
LAT...LON 4271 9333 4256 9346 4256 9350 4251 9350
4210 9384 4214 9399 4221 9396 4221 9393
4230 9393 4280 9375
TIME...MOT...LOC 2048Z 198DEG 51KT 4218 9386
KotenbergSpecial weather statement, Mar 28, 3:51 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Des Moines IA 351 PM CDT Sat Mar 28 2020 IAZ005-016-024-025-035-282130- Humboldt IA-Wright IA-Kossuth IA-Webster IA-Hancock IA- 351 PM CDT Sat Mar 28 2020 ...Strong Storm May Produce Penny Size Hail and Winds Over 40 mph... At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near Fort Dodge, moving north at 60 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Dodge, Eagle Grove, Britt, Kanawha, Goldfield, Badger, Wesley, Corwith, Renwick, Thor, Vincent, Duncan, Hardy, Hutchins and Eagle Grove Municipal Airport. A Tornado Watch remains in effect until 900 PM CDT for central Iowa. LAT...LON 4248 9404 4251 9416 4317 9398 4308 9361 TIME...MOT...LOC 2050Z 198DEG 51KT 4256 9407 Kotenberg
Local storm report, Mar 28, 3:58 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM NON-TSTM WND GST 2 ENE LAMONI 40.63N 93.90W
03/28/2020 M62 MPH DECATUR IA ASOS
MEASURED AT KLWD ASOS.
&&Local storm report, Mar 28, 4:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TORNADO 2 SSW RHODES 41.89N 93.20W
03/28/2020 MARSHALL IA STORM CHASER
BRIEF TORNADO TOUCHDOWN JUST SOUTH OF
RHODES. LOCATION ESTIMATED BY RADAR.
&&
KLPSpecial weather statement, Mar 28, 4:38 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
438 PM CDT Sat Mar 28 2020
IAZ006-007-016-282215-
Winnebago IA-Worth IA-Hancock IA-
438 PM CDT Sat Mar 28 2020
...Area of Strong Storms May Produce Half Inch Hail and Winds
over 40 mph...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Britt, or 10 miles west of Garner, moving north at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Forest City, Garner, Lake Mills, Britt, Emmons, Rice Lake, Eagle
Lake, Thompson, Leland, Crystal Lake, Joice, Duncan, Scarville,
Miller, Hayfield, Hutchins, Pilot Knob State Park, Lake Mills
Municipal Airport, Forest City Municipal Airport and Hogsback
Wildlife Area.
LAT...LON 4326 9347 4326 9350 4323 9350 4297 9372
4302 9396 4350 9377 4350 9326
TIME...MOT...LOC 2137Z 195DEG 59KT 4308 9382
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 23 min |
| Mar 28, 2:18 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 7 min |
| Mar 28, 2:28 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 9 hr |
| Mar 28, 2:59 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 34 hr |
| Mar 28, 4:56 AM CDT | Special Weather Statement | DMX | Mahaska | 19 min |
| Mar 28, 9:55 AM CDT | River Flood Warning | DMX | Davis, Wapello | 12 hr |
| Mar 28, 10:29 AM CDT | Special Weather Statement | DMX | Marion | 46 min |
| Mar 28, 10:35 AM CDT | Special Weather Statement | DMX | Mahaska | 40 min |
| Mar 28, 1:31 PM CDT | Special Weather Statement | DMX | Adams | 44 min |
| Mar 28, 2:01 PM CDT | Special Weather Statement | DMX | Adair | 44 min |
| Mar 28, 2:24 PM CDT | Tornado Warning | DMX | Adair, Guthrie, Madison | 27 min |
| Mar 28, 3:49 PM CDT | Special Weather Statement | DMX | Hamilton, Wright | 41 min |
| Mar 28, 3:51 PM CDT | Special Weather Statement | DMX | Hancock | 39 min |
| Mar 28, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Wright | 31 min |
| Mar 28, 4:10 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Story | 35 min |
| Mar 28, 4:38 PM CDT | Special Weather Statement | DMX | Hancock, Winnebago | 37 min |
| Mar 28, 4:38 PM CDT | Tornado Warning | DMX | Marshall | 22 min |
| Mar 28, 5:54 PM CDT | Tornado Warning | DMX | Black Hawk | 17 min |
| Mar 28, 6:02 PM CDT | Tornado Warning | DMX | Black Hawk | 9 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.